Arizona, 2005

Flash Flood in Arizona, August 10, 2005

August 10, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 2:00 AM MST, 1 hour earlier.

Area forecast discussion, Aug 10, 2:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 AM MST WED AUG 10 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND.
&&

.DISCUSSION...HIGH PRESSURE CONTINUES OVER THE DESERT SOUTHWEST AND
INTERMOUNTAIN REGION EXTENDING INTO THE FRONT RANGE AND SOUTHERN
PLAINS. WEAK HIGH CENTER CONSOLIDATED OVER NEW MEXICO HAS BROUGHT A
SOUTHERLY COMPONENT TO OUR EASTERLY FLOW OVER THE PAST COUPLE OF
DAYS. VERY WET WITH PRECIPITABLE WATER VALUES OVER 1.75 INCHES AND
SURFACE DEWPTS IN THE 60S AND 70S. HEAVY SCATTERED COVERAGE TO
STORMS HAS GENERALLY MEANT FLOODING PROBLEMS WHEREVER THEY FORM.
COMPLEX THROUGH NORTHWEST CHIHUAHUA MAY SEND OUTFLOWS INTO SOUTHEAST
PORTIONS THIS MORNING...OTHERWISE EXPECT PARTIAL CLEARING THIS
MORNING WITH MORE STORMS FORMING BEFORE NOON. HEAVY RAIN AGAIN THE
MAIN CONSIDERATION FOR THIS AFTERNOON AND EVENING.

LONG FETCH OF DEEP MOISTURE KEEPS US UNDER THE GUN THROUGH THE WEEK.
WEAK IMPULSES IN THE FLOW AND OUTFLOWS WILL CONTINUE TO HELP
ORGANIZE CONVECTION THROUGH THE WEEKEND AT LEAST. EVEN IF WE DO
START TO PULL IN A WESTERLY FLOW AS THE RIDGE BUCKLES AND SHIFTS OFF
EARLY NEXT WEEK...IT WILL TAKE QUITE A WHILE TO DRY OUT (ESPECIALLY
CONSIDERING UPSTREAM IN A WESTERLY FLOW WILL INITIALLY BE WET TOO).
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 11:55 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 9 2005

AZZ019-029>035-101800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING MAINLY OVER THE HIGHER
TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS AND THE
RINCONS...BUT MORE STORMS ARE DEVELOPING IN THE VALLEYS TODAY
COMPARED TO YESTERDAY. STORMS ARE DRIFTING SLOWLY TO THE NORTHWEST
AND ACTIVITY WILL CONTINUE TO SHIFT TO THE VALLEYS AND FAR WESTERN
DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT
WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY...
SOUTHEAST PINAL...AND COCHISE COUNTIES WHERE SATURATED SOILS WILL
CAUSE ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY
OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER MUCH OF THE REGION WITH VALUES FROM 1.6-1.8 INCHES. IN
ADDITION DEWPOINT TEMPERATURES AT THE SURFACE ARE GENERALLY IN THE
60S TO LOWER 70S.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN THE UPPER HIGH OVER WESTERN NEW MEXICO AND AN INVERTED
TROUGH JUST WEST OF THE GULF OF CALIFORNIA INTO SOUTHERN CALIFORNIA.

THE REMNANTS OF A STORM COMPLEX FROM THE OVERNIGHT HOURS OVER SONORA
MEXICO IS CURRENTLY MAKING ITS WAY TOWARD SOUTH CENTRAL ARIZONA
WHICH WILL LIKELY ENHANCE THE ACTIVITY THAT DEVELOPS TODAY...
ESPECIALLY OVER CENTRAL AND EASTERN PORTIONS OF PIMA COUNTY.

THE 12Z SOUNDING FROM KTUS INDICATED A VERY MOIST AIRMASS IN PLACE
WITH A PRECIPITABLE WATER VALUE OF 1.79 INCHES. IN ADDITION...THE
AIRMASS WAS VERY UNSTABLE. MID LEVEL WINDS WERE ALSO LIGHT...
THEREFORE THE STORMS THAT DEVELOP TODAY SHOULD BE RATHER SLOW MOVERS
AND THE THREAT FOR FLOODING RAINS WILL BE THE MAIN THREAT FOR THIS
AFTERNOON AND EVENING...BUT WE CANT RULE OUT THE POTENTIAL FOR A
FEW OF THE STORMS TO PRODUCE WET MICROBURSTS AS WELL. ONE LIMITING
FACTOR FOR THE DEVELOPMENT OF STORMS TODAY WILL BE THE EXTENSIVE
CLOUD COVER WHICH WILL LIMIT THE AMOUNT OF SOLAR INSOLATION WE
RECEIVE.

SLOW NORTHWEST MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED
CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MOLLERE

The radar

The Tucson radar (KEMX), 119 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 10, 3:00 AM MST to 6:00 AM MST
Where
Cochise County, Douglas
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
31.350, -109.550

Heavy rain caused State Route 80 near the City of Douglas to be flooded and impassable in three locations. There was one swift water rescue performed. The Bay Acres Mobile Home Subdivision was also flooded causing damage to some homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469084.